Idaho, 2015Heavy Snow in Idaho, January 3 to 5, 2015
January 3 to 5, 2015 · NWS OTX · 28 events in 5 counties and zones
A slow moving Pacific winter storm system moved through the region and dumped heavy snow initially late Saturday and into Sunday Jan 3rd and 4th. Later in the day Sunday Jan 4th the snow level rose and allowed for freezing rain to fall which, in addition to the heavy snow, brought ice accumulations which caused further nuisance for Sunday Jan 4th into Monday January 5th.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving Pacific winter storm system moved through the region and dumped heavy snow initially late Saturday and into Sunday Jan 3rd and 4th. Later in the day Sunday Jan 4th the snow level rose and allowed for freezing rain to fall which, in addition to the heavy snow, brought ice accumulations which caused further nuisance for Sunday Jan 4th into Monday January 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 3, 9:34 PM PST, 26 minutes earlier.
Area forecast discussion, Jan 3, 9:34 PM PST, 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
934 PM PST SAT JAN 3 2015
.SYNOPSIS...
A strong winter storm system system arrives late tonight through
Monday. There is the potential of heavy mountain and valley snows,
and a wintry mix of sleet and freezing rain moving from south to
north across the Inland Northwest. Expect a trend toward drier and
warmer weather by the middle of next week.
&&
.DISCUSSION...
Evening update to increase PoPs and snow amounts to reflect the
earlier timing of the start of snowfall across the Inland
Northwest. Most webcams are showing light snow accumulating on
road surfaces. This is just the beginning of an extended winter
weather event that will continue throughout the weekend. /Kelch
&&
.AVIATION...
06Z...A moist Pacific storm system is bringing deteriorating
visibility and ceilings with the onset of -SN at most TAF sites
as of 06Z. Strong and moist ascent along a slow moving warm front
will promote universal IFR conditions in snow through 00Z Monday
at all TAF sites. After 00Z there may be a change from -SN to
-FZRA. Highest confidence in FZRA is for KMWH and KEAT. Lower
confidence in changeover at KLWS/KPUW. The KGEG- KCOE sites should
remain in -SN through 06Z. LLWS will be a concern at all TAF sites
after 03Z Monday. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 21 29 29 38 34 40 / 70 100 100 80 60 40
Coeur d'Alene 23 29 29 37 35 39 / 90 100 100 100 90 50
Pullman 27 32 32 43 38 43 / 70 100 100 100 60 40
Lewiston 30 37 36 48 40 48 / 40 100 100 60 40 20
Colville 19 26 25 34 32 36 / 70 100 100 80 60 50
Sandpoint 21 25 23 34 32 35 / 90 100 100 90 90 70
Kellogg 22 27 27 34 34 37 / 100 100 100 100 100 60
Moses Lake 25 31 29 40 35 43 / 40 90 90 40 20 10
Wenatchee 24 29 29 44 36 42 / 40 90 90 50 20 10
Omak 21 28 25 36 32 40 / 60 90 90 50 50 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 7 AM Sunday to 4 PM PST Monday for
Northern Panhandle.
Winter Storm Warning from 7 AM Sunday to 4 AM PST Monday for
Coeur d'Alene Area-Idaho Palouse.
Winter Weather Advisory from 7 AM Sunday to 4 AM PST Monday for
Lewis and Southern Nez Perce Counties.
Winter Storm Warning from 7 AM Sunday to 4 AM PST Tuesday for
Central Panhandle Mountains.
WA...Winter Storm Warning from 7 AM Sunday to 4 PM PST Monday for
Northeast Mountains-Okanogan Highlands.
Winter Storm Warning from 7 AM Sunday to 4 AM PST Monday for
Northeast Blue Mountains-Okanogan Valley-Spokane Area-
Washington Palouse.
Winter Weather Advisory from 7 AM Sunday to 4 AM PST Monday for
Moses Lake Area-Upper Columbia Basin-Waterville Plateau-
Wenatchee Area.
Winter Storm Warning from Midnight tonight to 4 AM PST Monday
for East Slopes Northern Cascades.
&&Hazardous weather outlook, Jan 3, 5:57 AM PST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PST SAT JAN 3 2015
IDZ001>004-WAZ031-033-036>038-042-041400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-
WASHINGTON PALOUSE-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
557 AM PST SAT JAN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
CONFIDENCE IS HIGH THAT A WINTER STORM WILL ARRIVE SUNDAY MORNING
AND LAST THROUGH MONDAY. THIS STORM WILL RESULT IN HEAVY SNOW
ACCUMULATIONS TO THE MOUNTAINS AND POSSIBLY TO THE VALLEYS. THERE
IS SOME POSSIBILITY FOR FREEZING RAIN AND SLEET...OR A WINTRY
MIX...IN THE VALLEYS AS WELL. CONFIDENCE IS MODERATE REGARDING
AMOUNTS OF SNOW ACCUMULATION IN THE VALLEYS WITH A HIGHER
CONFIDENCE OF HEAVY MOUNTAIN SNOW. TRAVEL IMPACTS ARE LIKELY
ESPECIALLY IN THE MOUNTAINS.
IDZ026-027-WAZ032-034-035-041-043-044-041400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
557 AM PST SAT JAN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
CONFIDENCE IS HIGH THAT A WINTER STORM WILL ARRIVE SUNDAY MORNING
AND LAST THROUGH MONDAY MORNING. THIS STORM WILL RESULT IN LIGHT
TO MODERATE SNOW ACCUMULATIONS...AS WELL AS A MIXTURE OF FREEZING
RAIN AND SLEET...ESPECIALLY IN THE DEEP COLUMBIA BASIN. MOST LOW
ELEVATION LOCATIONS WILL CHANGE OVER TO RAIN ON MONDAY. CONFIDENCE
IS LOW REGARDING PRECISE SNOW AND ICE AMOUNTS. TRAVEL IMPACTS ARE
LIKELY.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Facebook post noted 7 inches of snow at Sandpoint, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A spotter reported 5.0 inches in Bonners Ferry, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Public
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Public reported 7.5 inches of snow at Sandpoint, Idaho.
Heavy Snow, Coeur D'Alene Area
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Facebook post noted 8.5 inches of snow at Huetter, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 6:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A Facebook post noted 4.5 inches of snow at Moyie Springs, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A spotter reported 6.5 inches of snow in Northwest Blanchard, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A Facebook post noted 12.0 inches of snow at Sandpoint, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 10:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A spotter reported 12.5 inches of snow 10 miles North Northeast of Hope, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A trained spotter reported 17.5 inches of snow at South Sandpoint, Idaho.
Heavy Snow, Coeur D'Alene Area
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A spotter reported 7.0 inches 2 miles East Northeast of Athol, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A trained spotter reported 6.9 inches of snow 12 miles Southeast of Priest River, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A spotter 4 miles South Southeast of Bonners Ferry, Idaho reported 10 inches of snow.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A spotter reported 12.0 inches of snow at Southwest Dover, Idaho.
Heavy Snow, Central Panhandle Mountains
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
COOP Observer reported 9.0 inches of snow at Avery Ranger Station, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
COOP Observer reported 9.0 inches of snow at Bonners Ferry, Idaho.
Heavy Snow, Coeur D'Alene Area
- When
- January 3, 10:00 PM PST to January 5, 12:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A trained spotter reported 5 inches of snow 1 miles southwest of Rathdrum, Idaho.
Heavy Snow, Coeur D'Alene Area
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A spotter reported 8.5 inches of snow 6 miles North Northeast of Hayden, Idaho.
Heavy Snow, Coeur D'Alene Area
- When
- January 3, 10:00 PM PST to January 5, 12:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A spotter reported 4.5 inches of snow 1 mile North Northwest of Hayden, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A COOP Observer reported 9 inches of snow at Bonners Ferry, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 10:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A spotter reported 15 inches of snow at Naples, Idaho.
Heavy Snow, Lewis and Southern Nez Perce
- When
- January 3, 11:00 PM PST to January 5, 1:00 PM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
A Facebook post noted 8 inches of snow in Winchester, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 11:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A Facebook post noted 8 inches of snow at Spirit Lake, Idaho.
Heavy Snow, Coeur D'Alene Area
- When
- January 3, 11:00 PM PST to January 5, 4:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A Facebook post noted 8 inches of snow at Post Falls, Idaho.
Heavy Snow, Northern Panhandle
- When
- January 3, 11:00 PM PST to January 5, 1:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A Facebook post noted 10.0 inches of snow at Spirit Lake, Idaho.
Heavy Snow, Central Panhandle Mountains
- When
- January 3, 11:00 PM PST to January 5, 1:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
A COOP observer reported 8.0 inches of new snow at Prichard, Idaho.
Heavy Snow, Central Panhandle Mountains
- When
- January 3, 11:00 PM PST to January 5, 1:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
A spotter reported 4 inches of snow 1 mile East Northeast of Kellogg, Idaho.
Heavy Snow, Idaho Palouse
- When
- January 4, 12:01 AM PST to January 5, 3:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
A spotter 5 miles North Northeast of Moscow, Idaho reported 6 inches of snow.
Heavy Snow, Northern Panhandle
- When
- January 5, 1:30 AM PST to 1:31 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Heavy snow followed by rain caused a high load on roofs and structures causing multiple float homes to tip and fill with water on the south end of Lake Pend Oreille in Bayview, Idaho. A Boat Shed collapsed under weight of snow with at least one boat under the structure.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 3, 2015$802,000 · EF2 · 29 events
- Flood in Illinois, January 3 to 5, 20151 death · $40,000 · 1 event
- Flash Flood in Indiana, January 3, 20151 death · $20,000 · 1 event
- Marine High Wind in Hawaiian Waters, January 3, 20151 death · 1 injured · 50 kt wind · 1 event
- Cold in Illinois, January 3, 20151 death · 1 event
- Rip Current in Puerto Rico, January 3 to 7, 20151 death · 1 event
- Cold in Minnesota, January 3, 20151 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 3 to 4, 2015$95,000 · 16 events
- Damaging Winds in Louisiana, January 3, 2015$53,000 · 55 kt wind · 14 events
- Tornadoes and Flash Flooding in Alabama, January 3, 20151 injured · EF1 · 16 events
- Ice Storm and Winter Storm in Washington, January 3 to 5, 201530 events
- Winter Storm and Winter Weather in New York, January 3 to 4, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 547021, 547024, 547030, 547034, 547035, 547037, 547038, 547039, 547040, 547041, 547042, 547043, 547044, 547045, 547046, 547047, 547048, 547049, 547121, 547122, 547023, 547027, 547029, 547031, 547036, 547050, 547026, 547120.